Hail, Weld
- When
- July 26, 4:30 PM MST
- Where
- Weld County, 9.33 mi SW of Hereford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -104.420
Severe thunderstorms produced hail, up to one inch in diameter, heavy rain and damaging wind gusts across portions of Arapahoe, Morgan and Weld Counties. Along Interstate 70 a semi-trailer was flipped onto its side.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail, up to one inch in diameter, heavy rain and damaging wind gusts across portions of Arapahoe, Morgan and Weld Counties. Along Interstate 70 a semi-trailer was flipped onto its side.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:54 PM MST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 354 PM MDT FRI JUL 26 2013 .SHORT TERM...AN OUTFLOW BOUNDARY IS SLOWLY DRIFTING WEST ACROSS EASTERN COLORADO AND MAY STALL OUT SOON. A FEW STORMS HAVE BEEN TRIGGERED BY IT AND ARE PRODUCING REINFORCING OUTFLOW BOUNDARIES. THIS MAY TRIGGER A FEW MORE STORMS THROUGH THE AFTERNOON AND EVENING HOURS. CAPES ARE RUNNING AROUND 500-1000 J/KG ALONG THE FRONT RANGE AND ACROSS THE EASTERN PLAINS. BASED ON THE STRENGTH OF THE CONVECTION IN THE FOOTHILLS AND THE LIMITED CAPE...WOULD EXPECT STORMS TO STAY BELOW SEVERE LIMITS. FOR THE REST OF THIS AFTERNOON AND EVENING...EXPECTING SCATTERED STORMS TO CONTINUE IN THE MOUNTAINS AND FOOTHILLS WITH ISOLATED STORMS ALONG THE FRONT RANGE. NOT EXPECTING MUCH IF ANY STORMS BEHIND THE OUTFLOW BOUNDARY ON THE EASTERN PLAINS WHERE COOLER AIR HAS STABILIZED THE AIRMASS. FOR SATURDAY...MOISTURE INCREASES WITH PRECIPITABLE WATER VALUES CLIMBING ABOVE AN INCH AGAIN ALONG THE FRONT RANGE AND ACROSS THE EASTERN PLAINS. EASTERLY WINDS WILL PREVAIL SATURDAY AS A SURFACE HIGH SLIDES SOUTH ACROSS THE PLAINS STATES. THIS WILL BRING SLIGHTLY HIGHER DEW POINTS...BUT KEEP THE LOWER LEVELS ON THE COOL SIDE WHICH WILL AGAIN LIMIT THE INSTABILITY AND POSSIBLY CAP THE LOWER ELEVATIONS. WILL GO WILL SCATTERED STORMS IN THE MOUNTAINS AND FOOTHILLS SATURDAY AFTERNOON WITH ISOLATED STORMS ACROSS THE LOWER TERRAIN. MAY TAKE UNTIL THE EARLY EVENING TO BREAK THE CAP AND EXPECT A BETTER CHANCE FOR STORMS LATE IN THE DAY. HIGHS WILL REMAIN BELOW NORMAL WITH READING IN THE LOWER TO MID 80S. .LONG TERM...SHORTWAVE TROUGH CARRIED ALONG BY ZONAL MID-LEVEL FLOW ROUNDING THE TOP OF A FLAT UPPER RIDGE CENTERED OVER THE SOUTHERN ROCKIES IS PROGGED TO PASS OVER COLORADO ON SUNDAY. DEEP PLUME OF MOIST/UNSTABLE SUBTROPICAL AIR CAUGHT UP IN THIS FLOW IS DISPLACED EASTWARD OVER THE FORECAST AREA DURING THE DAY SUNDAY. PRECIPITABLE WATER VALUES EXCEED AN INCH DURING THE PERIOD AND THE LIFT GENERATED BY DIABATIC HEATING AND THE PASSING SHORTWAVE SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWER/T-STORM COVERAGE DURING THE AFTERNOON AND EVENING HOURS. THE MTNS AND FRONT RANGE FOOTHILLS APPEAR TO BE IN THE BEST POSITION TO RECEIVE MEASURABLE RAINFALL...WITH PCPN AMOUNTS DROPPING OFF AS YOU ADVANCE EASTWARD ACROSS THE PLAINS. STORMS WILL BE MOVING EWRD AT 15-25 KTS...SO WIDESPREAD HEAVY RAINFALL PROBABLY NOT AS ISSUE. ALTHOUGH WOULD NOT RULE OUT A FEW STORMS CAPABLE OF 1 TO 1.5 INCH RAINFALL AMOUNTS IN MTN AND FTHL LOCALES. BURN SCARS ONCE AGAIN MOST SUSCEPTIBLE TO THESE RAIN AMOUNTS. OTHERWISE A COOLER DAY WITH HIGHS AS MUCH AS 10-15 DEG F BELOW AVERAGE FOR THE DATE UNDER PLENTY OF CLOUD COVER. STORMS EXPECTED TO LINGER OVERNIGHT...MAINLY ON THE FAR PLAINS...WITH RAIN TOTALS UNDER A HALF INCH. ON MONDAY...UPPER RIDGE REGAINS ITS STRENGTH AS IT RETROGATES SLIGHTLY WESTWARD OVER UTAH. THIS PLACES THE FORECAST AREA UNDER MORE OF A NORTHWEST FLOW WHICH LOOKS SOMEWHAT DRIER AND SLIGHTLY LESS UNSTABLE. THEREFORE STORM CHANCES SHOULD DECREASE ON MONDAY AND WITH MORE SUNSHINE...SHOULD SEE SLIGHTLY WARMER TEMPERATURES. FOR THE REMAINDER OF THE EXTENDED PERIOD...AIRMASS GRADUALLY DRIES AND WARMS EACH DAY WITH THE UPPER RIDGE CONTINUING TO BUILD TO OUR WEST. TEMPERATURES THROUGH THE PERIOD ARE FORECAST TO REMAIN AT OR SLIGHTLY BELOW AVERAGE. RAIN CHANCES WILL CONTINUE TO DECREASE...WITH LATE DAY STORMS LARGELY CONFINED TO THE HIGHER TERRAIN. && .AVIATION...THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE 03Z. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 KNOTS WILL POSSIBLE WITH THE THUNDERSTORMS. EASTERLY WINDS WILL TURN CLOCKWISE THROUGH THE AFTERNOON AND EVENING HOURS AND SETTLE SOUTHERLY AROUND 06Z. WINDS WILL BECOME LIGHT AROUND SUNRISE AND BECOME EASTERLY BY 18Z. ONCE AGAIN THERE WILL BE A SLIGHT CHANCE FOR STORMS AT THE DENVER AIRPORTS SATURDAY AFTERNOON AND EVENING. && .HYDROLOGY...SCATTERED STORMS ARE EXPECTED THROUGH EARLY EVENING. THREAT FOR FLASHING FLOODING TODAY IS VERY LOW DUE TO A SLIGHTLY DRIER AIRMASS...WEAK INSTABILITY AND STORMS MOVING SOUTHEAST AT 15 MPH. MORE STORMS ARE EXPECTED THROUGH THE WEEKEND...HOWEVER STORMS ARE EXPECTED TO BE MOVING AT 10 TO 15 MPH AND WILL KEEP THE THROUGH FOR FLASH FLOODING LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....BAKER AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1059 AM MDT FRI JUL 26 2013 COZ030>051-270500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT FRI JUL 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON...WITH ISOLATED STORMS ON THE PLAINS. WITH A DRIER AIRMASS TODAY...THE THREAT OF HEAVY RAIN AND FLOODING IS REDUCED THOUGH THERE IS STILL A LOW THREAT OF FLOODING IN THE FOOTHILLS BURN AREAS. THE STRONGEST STORMS WILL PRODUCE UP TO THREE QUARTERS OF AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK...PARTICULARLY IN THE MOUNTAINS AND FRONT RANGE FOOTHILLS ON SUNDAY. A MOIST AND UNSTABLE SUBTROPICAL AIR FLOW WILL REMAIN OVER THE REGION. SOME OF THE STORMS ON SUNDAY MAY PRODUCE HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLASH FLOODING. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW AVERAGE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MEIER/BAKER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG THORNTON 39.89N 104.96W
07/20/2013 ADAMS CO PUBLIC
FALLEN TREE
&&
JKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM FLASH FLOOD 6 N OTIS 40.24N 102.95W
07/19/2013 WASHINGTON CO TRAINED SPOTTER
FLOODING ALONG HWY 61 AT MILE MARKER 15. LOTS OF WATER
OVER THE HIGHWAY. NO INJURIES REPORTED.
&&
JKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT FRI JUL 26 2013 COZ038-042-262345- NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- 440 PM MDT FRI JUL 26 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WELD COUNTY UNTIL 545 PM MDT. AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A GROUP OF STRONG THUNDERSTORMS 13 MILES NORTHEAST OF ROCKPORT...OR 41 MILES NORTHEAST OF FORT COLLINS...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... GROVER AND HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4096 10363 4073 10454 4100 10473 4100 10369 TIME...MOT...LOC 2238Z 325DEG 15KT 4104 10462 KRIEDERMAN
The Cheyenne radar (KCYS), 45 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
An intense thunderstorm wind flipped over a semi-trailer in the eastbound lane of Interstate 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459701, 457347, 457350, 457348, 457349.